Alert archive / West Virginia / Snow Squall Warnings in 2026

Snow Squall Warning 15, NWS Charleston, WV

January 15, 20267 counties in West Virginia

NWS Charleston, WV issued this snow squall warning at Jan 15, 2026, 7:11 AM EST for 7 counties in West Virginia. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 15, 2026, 7:11 AM EST (12:11 UTC)
Expired
Jan 15, 2026, 8:15 AM EST
In force
64 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon

Counties Braxton County, WV, Calhoun County, WV, Clay County, WV, Kanawha County, WV, Nicholas County, WV, Roane County, WV, Webster County, WV

The radar

The Charleston,WV radar (KRLX), 68 km from the middle of the area, began a volume at 12:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this snow squall warning went out at Jan 15, 2:21 AM EST, 4 hours 50 minutes earlier. Its key messages:

  • 1) Snow showers will continue through today with them tapering to flurries by the late morning and afternoon across the lowlands with little to no additional accumulations expected. Winter Weather Advisories will continue until 1pm today.
  • 2) Snow squalls are possible until the snow tapers off to flurries by mid afternoon. Little additional accumulations expected across the higher elevations until the showers taper off to flurries in the mountains by this mid to late afternoon.
  • 3) Gusty winds will continue through much of the day and then taper off by this late afternoon. Isolated gusts into the 35mph threshold are possible across the lowlands and slightly higher gusts in the mountains across elevations above 3,500FT. Dangerous wind chills will will continue in the higher elevations for today and for the highest peaks and ridges into Friday morning.
  • 4) A quick break on Friday turns to another snow event with similar accumulations expected as this current event going through Saturday.
  • 5) By Sunday, another system may affect the area, however little impacts are expected with this feature. Thereafter, the new work week settles into a less active weather pattern.
Area forecast discussion, Jan 15, 2:21 AM EST, 4 hours 50 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
221 AM EST Thu Jan 15 2026

.WHAT HAS CHANGED...
Increased PoPs this morning as snow showers are prevalent
across much of the area. Expanded chances for snow showers and
flurries this morning and afternoon across the lowlands. Raised
wind speeds as central guidance was not capturing realized
gusts across much of the area this morning.

&&

.KEY MESSAGES...
- 1) Snow showers will continue through today with them tapering
  to flurries by the late morning and afternoon across the
  lowlands with little to no additional accumulations expected.
  Winter Weather Advisories will continue until 1pm today.

- 2) Snow squalls are possible until the snow tapers off to
  flurries by mid afternoon. Little additional accumulations
  expected across the higher elevations until the showers taper
  off to flurries in the mountains by this mid to late
  afternoon.

- 3) Gusty winds will continue through much of the day and then
  taper off by this late afternoon. Isolated gusts into the
  35mph threshold are possible across the lowlands and slightly
  higher gusts in the mountains across elevations above
  3,500FT. Dangerous wind chills will will continue in the
  higher elevations for today and for the highest peaks and
  ridges into Friday morning.

- 4) A quick break on Friday turns to another snow event with
  similar accumulations expected as this current event going
  through Saturday.

- 5) By Sunday, another system may affect the area, however
  little impacts are expected with this feature. Thereafter,
  the new work week settles into a less active weather pattern.

&&

.DISCUSSION...
KEY MESSAGE 1...

The moisture flux from the Great lakes will continue today with
additional snow showers expected into the afternoon across the
lowlands. By the afternoon, additional snow showers will likely
be in the form of flurries across the lowland and showers
across the mountains with little additional accumulations
expected there. No plans on expanding or extending the Winter
Weather Advisories at this time.

KEY MESSAGE 2...

Snow showers along with windy conditions could potentially
cause snow squalls in which case could reduce visibility and
make it difficult to travel. This will persist into the early
afternoon and thereafter tapering off to flurries at which
point the threat for squalls will diminish.

KEY MESSAGE 3...

The parent low pressure system has brought in windy conditions
as the pressure gradient strengthens across our area. This will
promote gusty winds through the day with the intensity slowly
decreasing by the late afternoon. Gusts into the 25 mph to
35 mph range are possible along with isolated higher gusts into
the upper 30s. The higher elevations could potentially see up
to 45 mph with the possibility of isolated slightly higher
gusts as the low level jet passes through into Friday morning.

KEY MESSAGE 4...

After todays event we quickly transition to a more quiet
settled day for much of Friday. Another Canadian clipper type
system will move into the region later in the day on Friday and
continue into Sunday. Similar snowfall amounts are expected as
this event today with up to 2 inches across the lowlands and 2
to 5 inches in the higher terrain. Some localized areas in the
along the windward sides of the northeast mountains could see
higher amounts up to 7 inches. I would suspect these amounts
will change depending on how good the upslope effect will settle
in just as they did with this current event.

KEY MESSAGE 5...

Another system, a southern stream, originating out of the Texas
area will tap into the Gulf moisture and travel up toward our
area. With another blast of cold air we should see any
precipitation fall as snow. However, this system exits the area
fairly quickly so snowfall amounts should be limited but that
could change this far out.

Very cold wind chills will once again make a come back to the
mountains in the beginning of the new week and temperatures will
be significantly below seasonable going into midweek at which
point they will moderate some going through the rest of the
week. The area should endure very little in the way of any
significant disturbances in the forecast according to medium
range models which all hint at a less active weather pattern for
the new work week.

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...
MVFR CIGs persist through much of the day, gradually lifting
into VFR from throughout the afternoon and into the evening.
BKW/CKB/EKN may remain MVFR through 00Z Friday. MVFR VIS
restrictions are possible with snow showers through much of the
period however afternoon late morning restrictions will get
more isolated in nature as showers taper off to mostly flurries
in the afternoon.

Northwest surface flow remains in the TAF period with gusty
conditions as well. Gusts of 20-30kts are expected at times
with isolated gusts up to 35kts possible across the higher
terrain.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z FRIDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing/intensity of restrictions associated
with precipitation may vary from the forecast. Heavy snow
showers or snow squalls could result in brief IFR/LIFR VIS and
CIG restrictions.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                   THU 01/15/26
UTC 1HRLY       06   07   08   09   10   11   12   13   14   15   16   17
EST 1HRLY       01   02   03   04   05   06   07   08   09   10   11   12
CRW CONSISTENCY  H    M    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    L    H    H    H    H    H    H    H    M
BKW CONSISTENCY  L    H    H    H    L    H    H    H    L    H    H    L
EKN CONSISTENCY  L    H    L    H    L    H    H    H    M    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    M    H    H
CKB CONSISTENCY  L    H    H    H    H    H    H    H    H    H    H    H

AFTER 06Z FRIDAY...
IFR possible at times this weekend with additional periods of
snow showers.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Winter Weather Advisory until 1 PM EST this afternoon for
     WVZ039-040-520>523-525-526.
     Cold Weather Advisory until 1 PM EST this afternoon for WVZ518-
     520-522-525.
     Cold Weather Advisory until 7 AM EST Friday for WVZ523-526.
OH...None.
KY...None.
VA...None.

&&

DISCUSSION...JZ
AVIATION...JZ

In the hours before

Special weather statement, Jan 15, 2:49 AM EST, 4 hours 22 minutes before
Special Weather Statement
National Weather Service Charleston WV
249 AM EST Thu Jan 15 2026

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-515>519-151300-
Greenup-Carter-Boyd-Lawrence-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-
Wayne-Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-
Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-
Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-
Including the cities of Flatwoods, Russell, Raceland, Grayson,
Grayson Lake State Park, Carter Caves State Park, Olive Hill,
Ashland, Cannonsburg, Louisa, Yatesville Lake State Park,
New Lexington, Crooksville, Somerset, McConnelsville, Stockport,
Athens, Marietta, Belpre, Jackson, Wellston, Oak Hill, McArthur,
Hamden, Pomeroy, Gallipolis, Ironton, Lake Vesuvius, South Point,
Clintwood, Breaks Interstate Park, Grundy, Hurley, Davenport,
Vansant, Kenova, Ceredo, Wayne, Huntington, Point Pleasant,
New Haven, Ravenswood, Ripley, Parkersburg, Vienna, St. Marys,
Belmont, Paden City, Sistersville, Middlebourne, Harts,
Alum Creek, Hamlin, Teays Valley, Hurricane, Charleston,
South Charleston, Saint Albans, Spencer, Elizabeth, Grantsville,
Harrisville, Pennsboro, West Union, Williamson, Logan,
Chapmanville, Man, Madison, Clay, Sutton, Gassaway, Burnsville,
Glenville, Weston, Clarksburg, Bridgeport, Grafton, Welch, Gary,
War, Mullens, Oceana, Pineville, Bradley, Prosperity, Sophia,
Beckley, Fayetteville, Montgomery, Meadow Bridge, Summersville,
Craigsville, and Birch River
249 AM EST Thu Jan 15 2026

...SNOW SHOWERS COULD CAUSE SLICK SPOTS THIS MORNING...

Snow showers are expected area wide through the morning.
Generally light accumulations are anticipated, however, with the
falling temperatures, slick conditions will be possible on
untreated roadways. In addition, heavier bands of snow, and gusty
winds at times could produce sudden visibility reductions.

Those traveling should be prepared for the potential of reduced
visibility and slick conditions in spots. These conditions may
persist through the morning commute. Please allow extra time to
reach your destination if traveling.

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 14, 11:34 PM ESTSnow Squall WarningRLXBoone, Kanawha, Raleigh, Wyoming41 min
Jan 14, 11:52 PM ESTSnow Squall WarningRLXBoone, Fayette, Kanawha, Raleigh38 min
Jan 15, 5:54 AM ESTSnow Squall WarningRLXJackson, Kanawha, Mason, Putnam, Roane51 min
Jan 15, 6:46 AM ESTSnow Squall WarningRLXJackson, Kanawha, Mason, Putnam, Roane59 min
Jan 15, 7:45 AM ESTSnow Squall WarningRLXJackson, Kanawha, Mason, Putnam, Roane60 min
Jan 15, 8:14 AM ESTSnow Squall WarningRLXBraxton, Clay, Kanawha, Nicholas, Roane, Webster61 min
Jan 15, 8:45 AM ESTSnow Squall WarningRLXJackson, Kanawha, Mason, Putnam, Roane60 min
Jan 15, 9:10 AM ESTSnow Squall WarningRLXBraxton, Calhoun, Clay, Kanawha, Nicholas, Roane and 1 more65 min
Jan 15, 9:38 AM ESTSnow Squall WarningRLXJackson, Mason, Roane67 min
Jan 15, 10:11 AM ESTSnow Squall WarningRLXCalhoun, Clay, Jackson, Kanawha, Mason, Putnam and 1 more64 min
Jan 15, 11:00 AM ESTSnow Squall WarningRLXBraxton, Cabell, Clay, Jackson, Kanawha, Mason and 4 more60 min
Jan 15, 11:50 AM ESTSnow Squall WarningRLXBraxton, Clay, Jackson, Kanawha, Mason, Nicholas and 3 more55 min
Jan 15, 12:31 PM ESTSnow Squall WarningRLXClay, Kanawha, Nicholas, Putnam, Roane, Webster59 min

Nearby

Snow Squall Warnings in West Virginia, 2026Every snow squall warning in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.